Kentucky, 2004

Damaging Winds in Kentucky, August 20, 2004

August 20, 2004 · NWS LMK · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 12:50 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 20, 12:50 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 PM EDT FRI AUG 20 2004

.SHORT RANGE (DAYS 0-3)...
SFC LOW MAKING NEWD PROGRESS ALONG FRONTAL BDY DRAPED OVER THE OH
RIVER VLY. NUMEROUS SHOWERS HAVE OVERSPREAD THE AREA SINCE MID
MORNING PCPN AMTS HAVE GENERALLY BEEN ON THE ORDER OF 1/2 TO 3/4.
CLOUDS/PCPN HAVE KEPT INSTABILITIES FAIRLY LOW, BUT THERE HAS BEEN
SOME DESTABILIZATION OVER SE MO AND WRN KY DURING PAST COUPLE HOURS,
WHERE CLOUDS HAVE THINNED JUST AHEAD OF APPROACHING COLD FRONT. SO,
THIS COULD BE A SOURCE REGION FOR ADDITIONAL TSRA TO AFFECT THE LMK
FA THRU THE EVENING HOURS. BEST ORGANIZED SVR THREAT APPEARS TO BE
E/NE OF THE FA DURING THIS PERIOD, BUT SHOULD WE BECOME UNSTABLE
ENOUGH, SOME STRONG STORMS POSSIBLE. INTO OVERNIGHT HOURS, FRONT
EXPECTED TO SLIDE SEWD, AS MID-LEVEL WAVE ENERGY PASSES QUICKLY TO
THE EAST OVER GREAT LAKES. PCPN SHOULD COME TO AN END FROM NW-SE
AFTER MIDNIGHT, WITH SOME RESIDUAL SHOWERS OVER PARTS OF FAR SRN KY
EARLY SAT MORNING. ETA BUFKIT DATA HINTING AT SOME LOW POST-FRONTAL
STRATUS FORMING OVERNIGHT, WHICH IS FEASIBLE DUE IN PART TO MOISTURE
DEPOSITED BY TODAYS RAINS. SAT AND SUN SHOULD BE DRY, WITH STABLE
HIGH PRESSURE OVER THE FA. MOIST SWLY LOW LEVEL FLOW INCREASES OVER
FA ON MON, BUT WARMING MID-LEVEL TEMPERATURES SHOULD LIMIT ANYTHING
OTHER THAN VERY ISOLATED AFTERNOON OR EVENING CONVECTION. XXV

.LONG RANGE (DAYS 4-7)...
TRANSITION TO MORE SUMMERLIKE WEATHER PATTERN WILL CONTINUE. TROUGH
WILL BE MOVING EAST FROM NEW ENGLAND...WITH SMALL AMPLITUDE RIDGE
OVER EAST CENTRAL UNITED STATES. SHORT WAVE UNDERCUTTING WEAK RIDGE
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA
LATE TUESDAY THROUGH THURSDAY. BY END OF NEXT WEEK UPPER LEVEL RIDGE
CENTERED OVER SOUTHEAST UNITED STATES COAST COULD BRING SOME OF THE
HOTTEST WEATHER OF THE SUMMER THUS FAR. NR

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Aug 20, 2:15 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT FRI AUG 20 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210847-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALF-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-PERRY-
RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
315 PM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

A FRONTAL BOUNDARY IS FORECAST TO MOVE INTO THE REGION SOMETIME
TONIGHT. AHEAD OF THIS FRONT, SHOWERS AND A FEW THUNDERSTORMS ARE
FORECAST, MAINLY THROUGH THE EVENING HOURS. NO SEVERE STORMS ARE
EXPECTED, BUT ANY STORMS THAT DEVELOP COULD PRODUCE FREQUENT CLOUD
TO GROUND LIGHTNING, HEAVY RAINS, AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

XXV

The radar

The Nashville radar (KOHX), 59 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
August 20, 6:30 PM EST
Where
Allen County, Red Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.733, -86.300

Thunderstorm winds blew the underpinning out of a mobile home. An outbuilding was destroyed. A few trees were blown down, and some patio furniture was tossed around.

Thunderstorm Wind, Taylor

When
August 20, 7:05 PM EST
Where
Taylor County, Spurlington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -85.283

Trees were blown down.

Thunderstorm Wind, Taylor

When
August 20, 7:10 PM EST
Where
Taylor County, 5 mi NE of Campbellsville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.383, -85.283

An outbuilding and a fence were damaged. A tree was also downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417665, 5417663, 5417664.